Indiana, 2014

Damaging Wind in Indiana, May 26, 2014

May 26, 2014 · NWS IWX · 1 event in 1 county or zone

A moderately unstable, but poorly sheared environment was in place across the region. A weak disturbance aided in widely scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moderately unstable, but poorly sheared environment was in place across the region. A weak disturbance aided in widely scattered thunderstorms. One thunderstorm produced localized wind damage in northern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 26, 2:35 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 26, 2:35 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT MON MAY 26 2014

.SYNOPSIS...
ISSUED AT 335 PM EDT MON MAY 26 2014

HIGH PRESSURE WILL CONTINUE TO SHIFT EAST AHEAD OF AN APPROACHING
UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT. INCREASING CLOUDS
AND CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN STORE THIS
EVENING WITH AN EVEN BETTER CHANCE FOR THUNDERSTORMS TOMORROW
AFTERNOON. LOW TEMPERATURES WILL ONLY DROP INTO THE MID AND UPPER
60S TONIGHT WITH HIGHS IN THE LOW TO MID 80S AGAIN TOMORROW.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 335 PM EDT MON MAY 26 2014

OHIO VALLEY REMAINS LARGELY UNDER THE INFLUENCE OF EXPANSIVE
RIDGING ALOFT AHEAD OF SOUTHERN PLAINS CUTOFF LOW. DESPITE THIS
FACT...A WEAK COLD FRONT EXTENDING FROM A SURFACE LOW OVER QUEBEC
WILL GRADUALLY SETTLE SOUTH ACROSS THE GREAT LAKES TONIGHT AND
TOMORROW. MIDLEVEL HEIGHT FALLS/CVA ARE DISPLACED WELL TO THE
NORTHEAST BUT STABLE LAKE AGGREGATE WILL HELP NUDGE THIS COLD
FRONT SOUTH. MEANWHILE...A VERY HIGH THETA-E AIRMASS IS BEING
ADVECTED INTO THE REGION FROM THE SOUTHERN PLAINS AND WESTERN
GULF. A COMPARISON OF THE 12Z KILX AND KDTX SOUNDINGS ILLUSTRATES
THIS ONGOING MOISTURE SURGE. LOCAL PW VALUES ARE EXPECTED TO
APPROACH OR EXCEED 1.75 INCHES BY LATER TONIGHT AND PERSIST
THROUGH TOMORROW. AFTER A SLOW START THIS MORNING...SURFACE
DEWPOINTS HAVE FINALLY SURGED INTO THE LOW/MID 60S ACROSS OUR
AREA. LATEST SPC/RAP MESOANALYSIS INDICATES AROUND 1000 J/KG OF
MLCAPE FINALLY NOSING INTO OUR CWA DESPITE PALTRY MIDLEVEL LAPSE
RATES. THE PROBLEM HERE REMAINS A LACK OF ANY SYNOPTIC
SUPPORT/TRIGGERING MECHANISM. CONVERGENT BOUNDARY REMAINS WELL TO
OUR NORTH WITH RIDGE AXIS FIRMLY IN PLACE OVER OUR AREA.
THUNDERSTORM CHANCES THROUGH THE EVENING WILL DEPEND ON FINER
SCALE DETAILS SUCH AS POTENTIAL OUTFLOW BOUNDARIES FROM UPSTREAM
CONVECTION. LATEST HRRR GENERATES SOME VERY ISOLATED CONVECTION IN
OUR WESTERN COUNTIES AROUND 22Z BUT SUGGESTS THE BEST POTENTIAL
FOR RAIN WILL BE AFTER 00Z WHEN WHATEVER IS LEFT OF CONVECTION
OVER WESTERN ILLINOIS FINALLY WASHES INTO OUR CWA. WITH THE LOSS
OF DAYTIME HEATING THIS ACTIVITY WILL LIKELY BE WEAKENING
SUBSTANTIALLY BY THE TIME IT REACHES US THOUGH. WILL MAINTAIN
LOWER END CHANCE POPS WITH THE HIGHEST VALUES IN OUR WESTERN
COUNTIES. IN VERY SUMMER-LIKE FASHION...EXPECT "POPCORN"
THUNDERSTORMS WITH VERY LOW SEVERE RISK GIVEN LIGHT WINDS
ALOFT/LIMITED SHEAR. BRIEF HEAVY RAIN WILL PROBABLY BE THE BIGGEST
THREAT WITH SLOW STORM MOTION...HIGH MOISTURE CONTENT...AND DEEP
WARM CLOUD LAYER.

SUBTLE HEIGHT FALLS/VORTICITY MAXIMA WILL THEN APPROACH THE REGION
LATE TONIGHT. DIURNAL STABILIZATION WILL PREVENT ANY SURFACE BASED
CONVECTION BUT FORECAST SOUNDINGS INDICATE ENOUGH ELEVATED
INSTABILITY TO SUPPORT A FEW LINGERING SHOWERS/THUNDERSTORMS THROUGH
THE MORNING HOURS. COVERAGE EXPECTED TO BE LOW HOWEVER. MUCH BETTER
CHANCES FOR RAIN/STORMS WILL ARRIVE TOMORROW AFTERNOON AS FRONTAL
BOUNDARY APPROACHES AND TAKES ADVANTAGE OF VERY MOIST AND MARGINALLY
UNSTABLE AIRMASS IN PLACE. EXPECT HIGH SURFACE DEWPOINTS AND LITTLE
TO NO CAPPING INVERSION TO SUPPORT NUMEROUS PULSE STORMS FROM LATE
MORNING THROUGH THE EVENING. MLCAPE VALUES ARE LOW...GENERALLY 1000
J/KG OR LESS...AND THERE IS VIRTUALLY NO SHEAR TO HELP ORGANIZE ANY
SIGNIFICANT UPDRAFTS THAT DO MANAGE TO DEVELOP. SEVERE WEATHER RISK
IS THEREFORE LOW BUT ONCE AGAIN LOCALIZED HEAVY RAIN WILL BE
POSSIBLE...ESPECIALLY GIVEN INCREASED POTENTIAL FOR BACK-BUILDING
AND TRAINING STORMS.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 PM EDT MON MAY 26 2014

SHRTWV OVER ONTARIO MOVG THROUGH TOP OF WRN GRTLKS RIDGE THIS AFTN
EXPECTED TO DROP SEWD TO THE ERN GRTLKS BY TUE EVE. ASSOCIATED SFC
CDFNT TRAILING WSW THROUGH MN WILL BECOME MORE E-W ORIENTED BY THE
TIME IT REACHES OUR CWA TUE NGT... THEN MOVE SLOWLY SOUTH ACROSS OUR
AREA THROUGH WED NGT. SCT MAINLY AFTN/EVE CONVECTION EXPECTED IN THE
VCNTY OF THE FRONT AS IT MOVES THROUGH. INITIALLY WK DRY AIR PUSH
BEHIND THE FRONT SO SOME DIURNALLY DRIVEN LAKE BREEZE CONVECTION
PSBL EVEN AFTER THE FRONT MOVES TO CENTRAL IN/OH. VERY WK FLOW/MOIST
AIRMASS AND EFFICIENT RAINFALL PROCESSES SUGGEST SOME LOCALLY HEAVY
RAINFALL PSBL AS THE FRONT MOVES THROUGH WED AFTN/EVE WHEN
INSTABILITY MAXIMIZED.

FOR THE EXTENDED FCST... RIDGING EXPECTED TO STRENGTHEN OVER CENTRAL
CONUS/CANADA AGAIN THU-FRI AS WEST COAST TROF DEEPENS. RIDGE
EXPECTED TO MOVE EAST ACROSS THE GRTLKS OVER THE WEEKEND AS A RATHER
STRONG SHRTWV LIFTS NE OUT OF THE WRN TROF. MEDIUM RANGE MODELS HAVE
SGFNT DIFFERENCES ON TIMING OF THIS SYSTEM... BUT STILL APPEARS IT
MAY IMPACT THE AREA WITH TSTMS AND A FROPA IN THE SUNDAY-MONDAY
TIMEFRAME. TEMPS SHOULD WARM WELL ABOVE NORMAL AGAIN OVER THE
WEEKEND AS THE UPR RIDGE MOVES OVERHEAD AND SOUTHERLY SFC WINDS
DEVELOP ON BACKSIDE OF SFC RIDGE... WITH FROPA LOWERING TEMPS BACK
CLOSE TO NORMAL EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 125 PM EDT MON MAY 26 2014

SURFACE DEWPOINTS HAVE JUMPED TO AROUND 60F ACROSS NORTHERN
INDIANA IN THE PAST FEW HOURS. EXPECT CONTINUED WARM/MOIST AIR
ADVECTION AND STRONG DIABATIC HEATING TO SUPPORT INCREASINGLY
UNSTABLE CONDITIONS THIS AFTERNOON. LACK OF ANY SYNOPTIC TRIGGER
WILL KEEP THUNDERSTORMS SPORADIC AND DISORGANIZED GIVEN LACK OF
SHEAR ALOFT. THIS MAKES NAILING DOWN AN EXACT TIMEFRAME FOR
THUNDERSTORMS AT THE TERMINALS DIFFICULT. WILL THEREFORE HOLD
WITH VCTS THROUGH THE BULK OF THE EVENING HOURS AND WILL AMEND AS
NECESSARY ONCE CONVECTIVE TRENDS ARE CLEARER. EXPECT THUNDERSTORMS
TO DISSIPATE LATER TONIGHT BUT ANOTHER ROUND WILL BE POSSIBLE
TOMORROW WITH INCREASED COVERAGE DUE TO APPROACHING WEAK COLD
FRONT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...JT
AVIATION...AGD

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 26, 3:06 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 PM EDT MON MAY 26 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-272015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
406 PM EDT MON MAY 26 2014 /306 PM CDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT.
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
SEVERE STORMS ARE NOT EXPECTED BUT LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-272015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
406 PM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT.
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH EARLY WEDNESDAY
NIGHT. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 50 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 26, 5:30 PM EST to 5:31 PM EST
Where
Fulton County, Athens
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.050, -86.130

The public reported an area of uprooted trees in Athens with smaller tree branches also down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520676.